Sax on the Web Forum banner

1 - 7 of 7 Posts

·
Banned
Joined
·
28,511 Posts
Discussion Starter #1
It is now 2 years and a month since my coronary and triple bypass and I am doing pretty damn good. I really don't have any complaints because I consider myself blessedly fortunate to have survived what could have easily been instant death and to still be here to enjoy life and the love of my family. It's like I'm at the Australian Open and I've played 5 full sets and now am in overtime with no tiebreak and still really enjoying the game. And yeah, another shoe could drop, but I'm not standing around worrying about it because I take it one day at a time and deal with things as they come along as best I can. I turned 75 in December and the past two years have finally taught me that that is how living as an older person has got to be done. No questioning or flinching, just going on as best as one can and enjoying as much as you can and being grateful for it all.

That said, one thing that bugs me is the diuretic I have to take. It's Lasix, no different than many people take, and it is....how should I put this.....a big pain in the bladder. Instead of being always on the go as I was when I was young, I always have to go....to the nearest pissoir, something that often is problematic if I am out in the car or around town when the crunch comes. I can only hold it so long and the urologist told me that that is not good to do when you have BHP, which is the other major aliment I have. Old guy's misery.....3 times a night, and that is only taking the diuretic during the day. If I took it at night I would never be able to sleep. But anyway I'm always going to a go go, and it's not a party.

The bottom line....ha ha....is that I feel like I have been spending more time in the john than anywhere else and it's no fun. I have to take this med (in addition to all the other heart stuff) or I will retain too much liquid and it will filter down into my lungs and legs and that will stress my heart, so it's a quandary.

How do any others of you deal with it if you have the same issue? How do you cope? Is there a solution or do you just grin and bear it? The docs and the literature don't seem to offer any but maybe you know of one that I haven't been told of. Or do I just need to shut up and pee........endlessly into the horizon?
 

·
Registered
Joined
·
36 Posts
You are getting standard treatment that has been around since I graduated from Med school in 1978. Not much else you can do short of a heart transplant. Stop the Lasix and you go into congestive heart failure and you will lose your wind. BPH comes with age as well. Not much can be done there. Make sure you check your PSA regularly.
You got this. Stay the course. Congratulations on getting this far!
 

·
Registered
Joined
·
109 Posts
Good to hear that your heart surgery was successful. Lasix = furosemide. You could ask your doctor for torasemide. Same class of drugs, but longer acting, it can to some degree avoid that explosive bladder filling. The ratio is roughly 40 mg furosemide = 10 mg torasemide. If you change, keep daily track of your body weight to make sure you have the proper equivalent dose (1 liter water = 1000 grams). All the best!
 

·
Registered
Joined
·
2,818 Posts
I used to take Lasix, but my MD switched me to bumetanide (Bumex) a few years ago. Same issues with frequency, but I feel better on the Bumex than Lasix; I used to feel slightly nauseous and kind of "off".

I take it in the morning, and after a few hours things have "settled down" enough that I can dare to leave the house :) The first 3 - 5 hours are "exciting" though...
 

·
Registered
Joined
·
3,802 Posts
I take Lisinopril HCTZ (and four others) and then drive 30 miles to work. I take coffee with me but don't drink any until I get to the office. If I try to drink a sufficient amount of water, I'm walking down the hall every 30 minutes...it drives me crazy.
I feel your pain Michael, but I'm glad you're still with us.
George
 

·
Banned
Joined
·
28,511 Posts
Discussion Starter #6
You are getting standard treatment that has been around since I graduated from Med school in 1978. Not much else you can do short of a heart transplant. Stop the Lasix and you go into congestive heart failure and you will lose your wind. BPH comes with age as well. Not much can be done there. Make sure you check your PSA regularly.
You got this. Stay the course. Congratulations on getting this far!
Yeah, I know there is no way around it but I hoped that there might be some secret sauce out there that works better. Voodoo or something. Having already experienced the results of too little diuretic back three months after my bypass, i.e., 6 liters of excess fluid in my lungs and legs....that's 6 kilos of liquid....and then too much as compensation for that, i.e., I didn't **** or crap for a few days and almost got kidney failure as a result, I know I cannot stop taking it. Pee, grin and bear it. LOL. Meanwhile, PSA is fine and I am taking silodosin for my BHP and will probably have the laser treatment next fall. Urologist says I need it because my normal volume of urine is way too low. Getting older is an adventure in medical science that I never knew I would go on. It's kind of like a safari with David Attenborough where my bodily functions are the wildlife being observed.


Good to hear that your heart surgery was successful. Lasix = furosemide. You could ask your doctor for torasemide. Same class of drugs, but longer acting, it can to some degree avoid that explosive bladder filling. The ratio is roughly 40 mg furosemide = 10 mg torasemide. If you change, keep daily track of your body weight to make sure you have the proper equivalent dose (1 liter water = 1000 grams). All the best!
I take furosemide which is what it's called here in Spain, not Lasix, but I wrote that name because I didn't know if people know any other name for it. The chemical names are usually similar but the proprietary names are different. Thanks for the recommendation of the other one. I never read about that so I'll ask my cardiologist at the next visit. I was originally taking Aldactone along with the Furosemide back when I was first recovering from the operation but that was one of the reasons I excreted too much fluid and had kidney problems, so they discontinued it. I just read about the 3 different types of diuretics and one of the issues is how they affect the potassium, sodium and magnesium levels in your body. So the choice does make a difference depending on your body chemistry and diet. I had to stop eating bananas back then because I had way to much potassium in my blood. Now I seem to be fine on all three, and I avoid added salt as much as possible.

I used to take Lasix, but my MD switched me to bumetanide (Bumex) a few years ago. Same issues with frequency, but I feel better on the Bumex than Lasix; I used to feel slightly nauseous and kind of "off".

I take it in the morning, and after a few hours things have "settled down" enough that I can dare to leave the house :) The first 3 - 5 hours are "exciting" though...
I don't know about that one, but I have had no noticeable side effects of that type with the Lasix so all other things being equal it is fine at least for that reason. The first 2-3 hours are the bummer, as you say, and I avoid taking mine until late morning when I know I will be home until late afternoon. I get tired of asking to use the can in supermarkets and places like that because it's usually back through the meat dept and where the staff has their lockers, time clock etc. But I do know all the nearby gas stations with decent ones that I can make a pit stop at if I get caught while out in the car. Such fun.

I take Lisinopril HCTZ (and four others) and then drive 30 miles to work. I take coffee with me but don't drink any until I get to the office. If I try to drink a sufficient amount of water, I'm walking down the hall every 30 minutes...it drives me crazy.
I feel your pain Michael, but I'm glad you're still with us.
George
I'll have to look that one up to see what it is and maybe ask my doc if it seems like maybe a better choice. Some meds of the same class work better than others in regard to side effects and contraindications so checking it out is worth it. I drink 2 lattes a day and since I am at home most of the day from 10 until 5 it doesn't matter that the first coffee, my breakfast one, coincides with the lasix. I'm gonna pee anyway so what's the diff? Yeah I know that running down the hall every 15 minutes is a pain George, but I keep my phone on me so I can sit and do Facebook or check my messages. Multi-tasking is really important in old age because there is so much down time spent on the toilet. LOL....Sometimes I feel like I'm in suspended animation like on an interstellar space voyage with the only activity being in my urinary tract.

And thanks guys for your replies, they help. It's good to still be here regardless of the physical annoyances given that the alternative is still far far less appealing. So what if I have Cardiac insufficiency, BHP, ED, am shooting blanks, and spend half the day piddling, eh? I'm alive and enjoying the rest of what life has to offer more than ever.
 

·
Registered
Joined
·
3 Posts
Jazz Is All , when my brother had problems with his cardio system, his doctor recommended him to start simple home workouts, even doing some pauses between learning play on saxo. So long story short he looked on the web, and found great article about inversion tables (here it is: https://cozyhousetoday.com/best-ironman-inversion-tables-reviews/), bought one, and from that time - his cardio is totally ok, as well as his spine, which also was the reason of some painful feelings.
 
1 - 7 of 7 Posts
Top